Kremlin critic Alexei Navalny was reportedly poisoned with a new and deadlier variant of the military-grade nerve agent Novichok.
According to the German weekly Die Zeit, Navalny, 44, who became ill aboard a flight in Siberia on Aug. 20, and was than evacuated to a Berlin hospital, was poisoned “with a novel development of the chemical weapon Novichok — a variant that the world had not known until this attack, but which is said to be more vicious and deadly than all known offshoots of the Novichok family.”
Only the Russian intelligence services could have carried out “an operation with such a lethal and complex poison,” Die Zeit reported, which cited German intelligence.
Germany said last week “unequivocal evidence” pointed to Navalny, the de facto leader of Russia’s opposition, being poisoned by a nerve agent from the Novichok family. Chancellor Angela Merkel has said that “only Russia can and must answer” questions regarding Navalny’s poisoning.
“This new Novichok variant works slower than the previously known ones,” Die Zeit reported.
German military scientists in Munich found residues of the new type of Novichok on Navalny’s hands and the neck of the water bottle he had been carrying when he fell ill, it added.
At least two scientists involved in Novichok’s development had speculated Navalny may have been poisoned with a different type of Novichok than that used in 2018 on former spy Sergei Skripal in Britain, Radio Free Europe reported.
On Sept. 7, the German doctors announced that Navalny’s condition was improving and that he had been brought out of his induced coma.
Germany suspects an FSB agent or another Russian intelligence officer “dripped the poison into the tea or applied it onto the cup’s surface,” according to Die Zeit.
The Siberian doctors who treated Navalny before he was flown to Berlin maintained that their test results showed no signs of poisoning in Navalny’s system.
Russian authorities maintain that the tests conducted on Navalny in the Siberian city of Omsk didn’t reveal any traces of poison in his system.
But the news site Meduza, citing unnamed sources, reported Navalny was immediately treated with atropine while still in the ambulance in Omsk, because he showed “a clear picture of poisoning.”